Skip to main content
×
Home
    • Aa
    • Aa

An extension of the method of steepest descents

  • C. Chester (a1), B. Friedman (a1) and F. Ursell (a2)
Abstract
ABSTRACT

In the integral

the functions g(z), f(z, α) are analytic functions of their arguments, and N is a large positive parameter. When N tends to ∞, asymptotic expansions can usually be found by the method of steepest descents, which shows that the principal contributions arise from the saddle points, i.e. the values of z at which ∂f/∂z = 0. The position of the saddle points varies with α, and if for some a (say α = 0) two saddle points coincide (say at z = 0) the ordinary method of steepest descents gives expansions which are not uniformly valid for small α. In the present paper we consider this case of two nearly coincident saddle points and construct uniform expansions as follows. A new complex variable u is introduced by the implicit relation

where the parameters ζ(α), A(α) are determined explicitly from the condition that the (u, z) transformation is uniformly regular near z = 0, α = 0 (see § 2 below). We show that with these values of the parameters there is one branch of the transformation which is uniformly regular. By taking u on this branch as a new variable of integration we obtain for the integral uniformly asymptotic expansions of the form

where Ai and Ai′ are the Airy function and its derivative respectively, and A(α), ζ(α) are the parameters in the transformation. The application to Bessel functions of large order is briefly described.

Copyright
References
Hide All
(1)Doetsch G. Handbuch der Laplace-Transformation, vol. 2, ch. 3 (Basel, 1955).
(2)Jeffreys H. and Jeffreys B. S. Methods of mathematical physics, 2nd ed. (Cambridge, 1950).
(3)Littlewood J. E. Theory of functions (Oxford, 1944).
(4)Miller J. C. P. The Airy integral. Brit. Assocn. Math. Tables Part-vol. B (Cambridge, 1946).
(5)Olver F. W. J. Phil. Trans. A, 247 (1954), 307–27.
(6)Olver F. W. J. Phil. Trans. A, 247 (1954), 328–68.
(7)Watson G. N. Theory of Bessel functions, 2nd ed. (Cambridge, 1944).
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Proceedings of the Cambridge Philosophical Society
  • ISSN: 0305-0041
  • EISSN: 1469-8064
  • URL: /core/journals/mathematical-proceedings-of-the-cambridge-philosophical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 60 *
Loading metrics...

Abstract views

Total abstract views: 197 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 21st October 2017. This data will be updated every 24 hours.